Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 10, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 18, 2016, 5:36 PM CDT for Harris County, Texas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 18, 2016, 5:36 PM CDT (22:36 UTC)
- Expired
- Mar 18, 2016, 6:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Harris County, TX
The radar
The Houston radar (KHGX), 31 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 5:45 PM CDT | HAIL 1.5 | 2 Ese West University P, TX | QUARTER TO PING PONG SIZED HAIL AT THE MEDICAL CENTER IN HOUSTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1033 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted.
939
WUUS54 KHGX 182236
SVRHGX
TXC201-182315-
/O.NEW.KHGX.SV.W.0010.160318T2236Z-160318T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
536 PM CDT FRI MAR 18 2016
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARRIS COUNTY IN SOUTHEASTERN TEXAS...
* UNTIL 615 PM CDT
* AT 535 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED OVER EAST
HOUSTON... OR NEAR JACINTO CITY... AND OVER DOWNTOWN HOUSTON
MOVING NORTHEAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN PASADENA...NORTHWESTERN BAYTOWN...DEER PARK...BELLAIRE...
WEST UNIVERSITY PLACE...GALENA PARK...JACINTO CITY...HUNTERS CREEK
VILLAGE...BUNKER HILL VILLAGE...PINEY POINT VILLAGE...ASTRODOME AREA...
SPRING VALLEY...BARRETT...GREATER FIFTH WARD...FOURTH WARD...NEARTOWN /
MONTROSE...SECOND WARD...GREATER EASTWOOD...DOWNTOWN HOUSTON AND
GREATER HEIGHTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 2971 9502 2972 9500 2972 9502 2973 9502
2971 9504 2972 9504 2973 9503 2975 9503
2975 9505 2978 9505 2976 9506 2977 9506
2976 9508 2974 9505 2970 9506 2967 9552
2981 9554 3004 9505 2971 9496
TIME...MOT...LOC 2235Z 237DEG 8KT 2984 9527
HAIL...1.00IN
WIND...60MPH
$$
HUFFMAN1 follow-up statement
237
WWUS54 KHGX 182255
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
555 PM CDT FRI MAR 18 2016
TXC201-182315-
/O.CON.KHGX.SV.W.0010.000000T0000Z-160318T2315Z/
HARRIS TX-
555 PM CDT FRI MAR 18 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR HARRIS COUNTY...
AT 555 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HUNTERWOOD...OR
OVER CLOVERLEAF...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN PASADENA...NORTHWESTERN BAYTOWN...DEER PARK...BELLAIRE...
WEST UNIVERSITY PLACE...GALENA PARK...JACINTO CITY...HUNTERS CREEK
VILLAGE...BUNKER HILL VILLAGE...PINEY POINT VILLAGE...ASTRODOME AREA...
SPRING VALLEY...BARRETT...GREATER FIFTH WARD...FOURTH WARD...NEARTOWN /
MONTROSE...SECOND WARD...GREATER EASTWOOD...DOWNTOWN HOUSTON AND GREATER
HEIGHTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 2971 9502 2972 9500 2972 9502 2973 9502
2971 9504 2972 9504 2973 9503 2975 9503
2975 9505 2978 9505 2976 9506 2977 9506
2976 9508 2974 9505 2970 9506 2967 9552
2981 9554 2987 9531 3000 9504 2971 9496
TIME...MOT...LOC 2255Z 290DEG 9KT 2980 9520
HAIL...1.00IN
WIND...60MPH
$$
HUFFMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:38 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Mar 18, 3:38 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
338 PM CDT FRI MAR 18 2016
.DISCUSSION...
FEATURES OF NOTE AT 3 PM WERE A GRAVITY WAVE MOVING SOUTHWARD INTO
THE NORTHERN COUNTIES OF THE FORECAST AREA...A STATIONARY FRONT
NEAR AND EAST OF HOUSTON COUNTY...AND A COLD FRONT NEAR A LINE
FROM TERRELL TO NEAR WACO. THE AIRMASS OVER SE TX HAS BEEN FAIRLY
CAPPED ALL DAY...HOWEVER DO EXPECT AT LEAST ISOLATED SHOWERS TO
BEGIN DEVELOPING AS THE CLOUDS SCATTER OUT AND THE CONVECTIVE
TEMPERATURES ARE REACHED. SOME HAVE ALREADY STARTED OVER TRINITY
AND POLK COUNTIES NEAR WHERE THE GRAVITY WAVE WAS INTERACTING WITH
THE WEAK STATIONARY FRONT.
THE MODELS DIFFERED A BIT ON CHANCES FOR RAIN THIS AFTERNOON AND
EVENING. THE HRRR AND TEXAS TECH WRF HAVE DONE WELL SO FAR AND
BOTH HAVE LESS COVERAGE THAN WAS EARLIER FORECAST. THE NAM12...
ARW...NMM...AND TO AN EXTENT THE RAP13...ALSO AGREE WITH LESS
COVERAGE. THE UPPER FLOW WILL CONTINUE TO BE CONFLUENT THROUGH
TONIGHT AND SATURDAY MORNING...ALTHOUGH THERE WILL WEAK SHORTWAVE
TROUGHS MOVING OVERHEAD FROM THE SHEARING OUT SYSTEM IN MEXICO. DO
EXPECT SCATTERED COVERAGE TO OCCUR AT LEAST AHEAD OF THE COLD
FRONT AS IT MOVES THROUGH THE AREA LATER THIS EVENING. BECAUSE
OF THIS...DECIDED TO GO WITH NO MORE THAN 50 PERCENT POPS FOR THE
EVENING. BETTER COVERAGE ALONG AND OFF THE COAST SHOULD OCCUR AS
THE COLD FRONT MOVES THROUGH THAT AREA AROUND AND AFTER MIDNIGHT.
AFTER THE FRONTAL PASSAGE...BREEZY CONDITIONS WILL AFFECT SE
TEXAS ON SATURDAY AND A WIND ADVISORY MAY BE NEEDED AT LEAST ALONG
THE COAST. THE NEXT CHANCE FOR RAIN WILL BE FROM AROUND WEDNESDAY
NIGHT THROUGH FRIDAY AS AN UPPER TROUGH MOVES THROUGH THE PLAINS
AND A COLD FRONT PUSHES SOUTH THROUGH THE STATE.
40
&&
.MARINE...
THERE IS A NARROW WINDOW FOR SOME POSSIBLE PATCHY SEA FOG
DEVELOPMENT THIS EVENING UNTIL ABOUT 1 AM...OR ONCE THE
NORTHERLY WINDS IN ADVANCE OF THE INCOMING COLD FRONT ARRIVE
TONIGHT. SCATTERED SHOWERS AND ISOLATED STORMS ARE POSSIBLE ALONG
AND AHEAD OF THE BOUNDARY FOLLOWED BY INCREASING OFFSHORE WINDS
AND BUILDING SEAS IN ITS WAKE. A SMALL CRAFT ADVISORY WILL BE
POSTED FOR LATE TONIGHT AND SATURDAY. GUSTS TO 30KT ARE A
POSSIBILITY SAT MORNING INTO EARLY AFTERNOON. WINDS SHOULD
DIMINISH LATE SUNDAY AND SWING BACK ONSHORE ON MONDAY AS HIGH PRES
MOVES OFF TO THE EAST. ONSHORE FLOW INCREASES AND SEAS THEN BUILD
INTO MIDWEEK AS THE PRESSURE GRADIENT TIGHTENS. 47
&&
.FIRE WEATHER...
DRY AND SOMEWHAT BREEZY CONDITIONS ARE EXPECTED SUNDAY UNDER
MSUNNY SKIES. RH'S SHOULD BOTTOM OUT IN THE 27-32% RANGE WITH
NORTHERLY WINDS 10-20 MPH. RED FLAG CONDITIONS ARE NOT CURRENTLY
FORECAST TO BE MET, BUT MAY BE WORTH KEEPING AN EYE ON. 47
&&
.PREV DISCUSSION... /ISSUED 1223 PM CDT FRI MAR 18 2016/
AVIATION...
CIGS ARE LIFTING INTO HIGHER END MVFR AND VFR TERRITORY...AND
EXPECT THAT TREND TO CONTINUE THIS AFTN. MAY SEE SOME SCT
SHRA/TSRA DEVELOP LATER IN THE AFTN AS A FRONTAL BOUNDARY
APPROACHES FROM THE NORTH. EXPECT THIS BOUNDARY TO MOVE INTO CLL
AND NORTHERN PARTS OF THE SE TX EARLY IN THE EVENING AND OFF THE
COAST AROUND OR SHORTLY AFTER MIDNIGHT.
THERE'S A WIDE VARIETY OF MODEL GUIDANCE REGARDING POTENTIAL FOR
PRECIP ALONG THE FRONT WITH THE GFS/ECMWF SHOWING MORE COVERAGE
THAN SOME OF THE HIRES SOLNS - SOME OF WHICH SHOW VERY LITTLE
IMPACTING SE TX TAF SITES. ONE THING THAT IS DIFFERENT TODAY IS
THAT WE'RE SEEING SOME BREAKS IN THE CLOUDS WHICH SHOULD ALLOW FOR
MORE HEATING/INSTABILITY THAN WE'VE SEEN IN PAST DAYS. WILL
MONITOR TRENDS AND AMEND TAFS AS NEEDED.
SHOULD SEE CIGS FILL BACK IN TO 900-1900 FEET POST FROPA...GRADUALLY
LIFTING AND SCATTERING OUT FROM NORTH TO SOUTH LATE SATURDAY
MORNING. N WINDS WILL INCREASE TO 15-25KT...WITH HIGHER GUSTS AT
THE COAST. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 51 62 42 63 40 / 50 10 0 0 0
HOUSTON (IAH) 57 66 46 66 41 / 50 20 10 0 0
GALVESTON (GLS) 62 68 53 65 51 / 60 30 10 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 4 AM TO 4 PM CDT SATURDAY FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...40
AVIATION/MARINE...47Hazardous weather outlook, Mar 18, 3:57 AM CDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 357 AM CDT FRI MAR 18 2016 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-191200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 357 AM CDT FRI MAR 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE POSSIBLE...AND THERE IS A SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME STRONG OR SEVERE. LOCALLY HEAVY RAINFALL IS POSSIBLE TOO. IT WILL BECOME BREEZY BEHIND A COLD FRONT THAT WILL MOVE THROUGH THE AREA TONIGHT...AND WIND ADVISORIES MIGHT BE NEEDED NEAR THE COAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY IT WILL BE BREEZY ON SATURDAY WITH WIND ADVISORIES POSSIBLE NEAR THE COAST. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH TONIGHT.
In the hours before
Special weather statement, Mar 18, 5:02 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 502 PM CDT FRI MAR 18 2016 TXZ200-213-182245- LIBERTY TX-HARRIS TX- 502 PM CDT FRI MAR 18 2016 ...SPECIAL WEATHER STATEMENT... AT 501 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER EAST LITTLE YORK / HOMESTEAD...OR NEAR NORTHSIDE / NORTHLINE. THIS STORM WAS NEARLY STATIONARY. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. BRIEF HEAVY DOWNPOURS WILL ALSO BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... NORTHWESTERN BAYTOWN...HUMBLE...BARRETT...ALDINE...HIGHLANDS...NEAR NORTHSIDE HOUSTON...EASTERN NORTHSIDE / NORTHLINE...CLOVERLEAF... CHANNELVIEW...GREATER FIFTH WARD...GREATER GREENSPOINT...KINGWOOD... CROSBY...SHELDON...EAST LITTLE YORK / HOMESTEAD...EAST HOUSTON...KASHMERE GARDENS...EL DORADO / OATES PRAIRIE...EASTEX / JENSEN AREA AND SETTEGAST. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 2980 9497 2979 9536 2992 9540 3007 9505 TIME...MOT...LOC 2201Z 252DEG 4KT 2986 9529 HUFFMAN
Special weather statement, Mar 18, 5:32 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
532 PM CDT FRI MAR 18 2016
TXZ213-182315-
HARRIS TX-
532 PM CDT FRI MAR 18 2016
...SPECIAL WEATHER STATEMENT...
AT 532 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SECOND WARD...MOVING EAST AT 5 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. BRIEF HEAVY RAIN MAY ALSO CREATE LOCALIZED FLOODING
CONCERNS.
LOCATIONS IMPACTED INCLUDE...
BELLAIRE...WEST UNIVERSITY PLACE...GALENA PARK...JACINTO CITY...HUNTERS
CREEK VILLAGE...BUNKER HILL VILLAGE...PINEY POINT VILLAGE...ASTRODOME
AREA...SPRING VALLEY...GREATER FIFTH WARD...FOURTH WARD...SPRING BRANCH
WEST...NEARTOWN / MONTROSE...SECOND WARD...GREATER EASTWOOD...DOWNTOWN
HOUSTON...GREATER HEIGHTS...NEAR NORTHSIDE HOUSTON...GREENWAY / UPPER
KIRBY AREA AND UNIVERSITY PLACE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 2968 9556 2980 9559 2985 9538 2980 9511
2968 9526
TIME...MOT...LOC 2232Z 270DEG 6KT 2976 9532
HUFFMANThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 3:37 PM CDT | Small Craft Advisory | HGX | 56 hr | |
| Mar 18, 5:02 PM CDT | Special Weather Statement | HGX | Harris | 43 min |
| Mar 18, 5:32 PM CDT | Special Weather Statement | HGX | Harris | 43 min |
| Mar 18, 5:57 PM CDT | Areal Flood Advisory | HGX | Harris | 2 hr |
| Mar 18, 6:04 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Fort Bend, Harris, Liberty | 41 min |
| Mar 18, 6:44 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Galveston, Harris | 46 min |
| Mar 18, 6:45 PM CDT | Flash Flood Warning | HGX | Harris | 90 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.